Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 36, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 10, 2008, 7:55 PM CDT for Gaines County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2008, 7:55 PM CDT (00:55 UTC)
- Expired
- Aug 10, 2008, 11:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 91 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1980 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2567 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 110055 FFWMAF TXC165-110400- /O.NEW.KMAF.FF.W.0036.080811T0055Z-080811T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 755 PM CDT SUN AUG 10 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... GAINES COUNTY IN WEST TEXAS... * UNTIL 1100 PM CDT * AT 748 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED THUNDERSTORMS OVER THE WARNED AREA PRODUCING RAINFALL RATES OF OVER ONE AND A HALF INCHES PER HOUR WHICH ARE CAPABLE OF PRODUCING FLASH FLOODING...ESPECIALLY IN AREAS WITH POOR DRAINAGE. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FAIRVIEW... SEMINOLE...PAYNES CORNER...LOOP...CEDAR LAKE AND SEAGRAVES. ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3254 10221 3254 10304 3294 10304 3295 10221 $$
1 follow-up statement
000 WGUS74 KMAF 110205 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 905 PM CDT SUN AUG 10 2008 TXC165-110400- /O.CON.KMAF.FF.W.0036.000000T0000Z-080811T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GAINES- 905 PM CDT SUN AUG 10 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR EASTERN GAINES COUNTY... AT 901 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEAGRAVES...LOOP...SEMINOLE...CEDAR LAKE AND ASHMORE MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. LAT...LON 3254 10221 3265 10263 3294 10287 3295 10221 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 6:50 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 10, 6:50 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 650 PM CDT SUN AUG 10 2008 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... SHOWER AND THUNDERSTORM ACTIVITY HAS BECOME PRETTY WIDESPREAD ACROSS THE AREA THIS AFTERNOON...BUT THE TAF SITES HAVE NOT BEEN DIRECTLY AFFECTED MUCH THUS FAR. THAT IS BECAUSE THESE STORMS ARE PRETTY MUCH STATIONARY AND PRETTY MUCH NEED TO FORM RIGHT OVER THE AIRPORT FOR THEM TO BE REPORTED. HOWEVER THESE STORMS ARE PRODUCING OUTFLOW BOUNDARIES EXTENDING WELL AWAY FROM THE PARENT THUNDERSTORMS WHICH MAY AFFECT THE TAF SITES WITH SUDDEN WIND SHIFTS AND GUSTS WHICH COULD AFFECT AVIATION INTEREST SO CAUTION SHOULD BE ADVISED EVERY FOR THE NEXT SEVERAL HOURS. LOCATIONS MOST LIKELY TO SEE TS ARE HOB...MAF...AND INK...THOUGH CNM/PEQ/FST ARE NOT OUT OF THE WOODS YET. A FRONT CURRENTLY STATIONARY SHOULD FINALLY BEGIN MOVING SOUTH THIS EVENING SHIFTING WINDS TO A LIGHT NORTHEASTERLY DIRECTION THROUGH THE REMAINDER OF THE TAF PERIOD. MVFR CIGS MAY TRY TO MOVE INTO MAF AND HOB OVERNIGHT BEHIND THE FRONT BUT DO NOT HAVE ENOUGH CONFIDENCE TO PLACE A BKN CIG IN THE TAF...INSTEAD PUT A SCT DECK TO SHOW THEY MAY BE IN THE AREA. TOMORROW SHOULD SEE MORE THUNDERSTORMS DEVELOPING ONCE AGAIN AFFECTING THE TAF SITES. HENNIG && .PREV DISCUSSION... /ISSUED 232 PM CDT SUN AUG 10 2008/ DISCUSSION... EARLY MORNING SURFACE ANALYSIS SHOWS A SURFACE LOW IN PLACE ACROSS FAR SOUTHERN LEA COUNTY...WITH AN ASSOCIATED SURFACE TROUGH STRETCHING NORTHEAST TO ANOTHER SURFACE LOW NEAR WICHITA FALLS. NORTH OF THIS SURFACE TROUGH...A STATIONARY FRONT WAS LOCATED ACROSS THE SOUTHERN PORTION OF THE TEXAS PANHANDLE. IN THE MID AND UPPER LEVEL CHARTS...VERY WEAK FLOW WAS OBSERVED. FINALLY...WATER VAPOR LOOP SHOWED WEAK CYCLONIC CIRCULATION ACROSS SOUTHEAST NEW MEXICO...WITH THIS FEATURE GRADUALLY MOVING EAST. SURFACE PRESSURE RISES ACROSS THE TEXAS PANHANDLE HAVE ALLOWED THE BOUNDARY TO SLIDE SOUTH. THESE PRESSURE RISES HAVE DECREASED...AND AS OF EARLY THIS AFTERNOON...THE BOUNDARY WAS LOCATED OVER THE NORTHWESTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. THE LATEST MODEL DATA IS IN BETTER AGREEMENT IN SHOWING CONVECTION BREAKING OUT ACROSS A GOOD PORTION OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. TWO AREAS WILL INITIALLY BE FAVORED THIS EVENING AND OVERNIGHT. THE FIRST WILL BE ALONG AND BEHIND THE FRONTAL BOUNDARY...WHICH INCLUDES AREAS GENERALLY NORTH OF A GUADALUPE MOUNTAINS TO GARDEN CITY LINE. THE SECOND AREA WILL REMAIN ACROSS THE DAVIS AND APACHE MOUNTAINS WHERE OROGRAPHIC EFFECTS WILL LEAD TO SCATTERED CONVECTION. OVERALL...THE CURRENT FORECAST HANDLED THE ABOVE SCENARIO WELL. THE ONLY CHANGE WAS TO INCREASE RAIN CHANCES FOR AREAS ALONG AND NORTH OF THE BOUNDARY...GIVEN GOOD AGREEMENT BETWEEN THE NAM12 AND GFS40 PRECIPITATION OUTPUT. THE MAIN CONCERN WITH THESE STORMS WILL BE HEAVY RAINFALL GIVEN AVAILABLE MOISTURE AND EXPECTED SLOW MOVEMENT. A FEW STORMS MAY POSE A MARGINALLY SEVERE WIND THREAT...AND SEVERE HAIL SEEMS UNLIKELY GIVEN HIGH FREEZING AND WET-BULB ZERO HEIGHTS AND POOR SHEAR. RAIN CHANCES WILL REMAIN IN THE FORECAST FOR MONDAY AS THE FRONTAL BOUNDARY GRADUALLY SAGS SOUTH THROUGH THE REGION. FOR NOW...WE HAVE INCREASED RAIN CHANCES SLIGHTLY. LATER SHIFTS MAY NEED TO MAKE ADDITIONAL INCREASES IN RAIN CHANCES...ESPECIALLY IF ADDITIONAL MID-LEVEL SHORTWAVE TROUGHS ROLL OUT OF NEW MEXICO INTO WEST TEXAS. THE FRONTAL BOUNDARY WILL LIKELY CONTINUE TO SAG SOUTH INTO THE BIG BEND REGION MONDAY NIGHT...THUS THE BETTER RAIN CHANCES WILL ALSO MOVE INTO THAT REGION. CONVECTION IS EXPECTED TO REMAIN CONFINED TO THE MOUNTAINS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO ON TUESDAY AS WEAK SURFACE RIDGING OVER THE PLAINS HELPS TO STABILIZE THE LOWER LEVELS. WE WILL CONTINUE THE CURRENT DRY FORECAST FOR MOST AREAS ON WEDNESDAY AND THURSDAY AS NORTHWEST FLOW ALOFT GRADUALLY STRENGTHENS OVER THE SOUTHERN PLAINS. LOW POPS OVER THE MOUNTAINS AND PLAINS OF SOUTHEASTERN NEW MEXICO SEEMS REASONABLE DURING THE ABOVE MENTIONED TIME FRAME. ATTENTION WILL THEN TURN TO THE AMPLIFYING MID AND UPPER LEVEL PATTERN LATE THIS WEEK. THE LATEST MEDIUM RANGE GUIDANCE IS NOW IN BETTER AGREEMENT IN SHOWING A MID-LEVEL RIDGE OVER THE WESTERN CONUS...WITH A DOWNSTREAM TROUGH OVER THE PLAINS AND MIDWEST. WITH THE CURRENT MODEL SUITE IN MIND...IT APPEARS A STRONG COLD FRONT...GIVEN THE TIME OF THE YEAR...WILL MOVE INTO THE REGION SOMETIME LATE FRIDAY OR SATURDAY. AGAIN...THE CURRENT FORECAST HANDLES THIS WELL...SO LITTLE CHANGES NEEDED TO THE REMAINDER OF THE FORECAST AT THIS TIME. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 10
Hazardous weather outlook, Aug 10, 1:25 PM CDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 125 PM CDT SUN AUG 10 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111100- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 125 PM CDT SUN AUG 10 2008 /1225 PM MDT SUN AUG 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS A LARGE PORTION OF THE FORECAST AREA LATE THIS AFTERNOON AND THIS EVENING AS A FRONTAL BOUNDARY MOVES INTO THE PERMIAN BASIN OVERNIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP NEAR THE FRONT AS IT MOVES SOUTH. IN ADDITION...LATE AFTERNOON INTENSE HEATING WILL CONTRIBUTE TO SCATTERED THUNDERSTORM DEVELOPMENT ACROSS THE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO NEAR 50 MPH AND LOCALLY HEAVY RAINFALL. CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORM THAT DEVELOPS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS A LARGE PORTION OF THE FORECAST AREA THROUGH MONDAY NIGHT AS THE FRONTAL BOUNDARY CONTINUES TO MOVE SOUTH. EXPECT GUSTY WINDS... LOCALLY HEAVY RAINFALL...AND DEADLY CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:16 PM CDT | Areal Flood Advisory | MAF | Gaines | 4 hr |
| Aug 10, 9:15 PM CDT | Areal Flood Advisory | MAF | Borden, Dawson, Howard, Martin, Mitchell, Scurry | 3 hr |
| Aug 11, 2:52 AM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Aug 11, 3:09 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| Aug 11, 5:33 PM CDT | Areal Flood Advisory | MAF | Ector | 117 min |
| Aug 11, 5:40 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland | 35 min |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.